COLUMBIA, SC (WIS) - Leah Antunes was caught up in life's rush as she doled out 8-year-old Elijah's asthma medication.
She said she was lining up the bottles, opening them one by one. She handed Elijah what she thought was his new Singular. He had chewed through most of the pill before she realized something wasn't right.
"He kept saying over and over, 'Mom, this is really nasty,'" Leah Antunes said.
Antunes gave the bottle another look and was horrified.
"I looked at the container. Wrong medicine, wrong name," Antunes said.
She had Elijah spit out what was left, but she said most of the pill was gone. Instead of his asthma meds, he'd been given Lisinopril, which is used to treat
high blood pressure.
After googling symptoms, Antunes stayed up to monitor Elijah through the night. She said he experienced fatigue, dehydration, wooziness and more.
When the symptoms were still there the next day, she took him to the emergency room where she said they pumped him full of fluids. After that, Elijah had two more follow up appointments at his doctor to make sure there weren't lasting side effects.
"I didn't realize how important it is to look at your medicine. A simple mess up like that could be fatal," Antunes said.
Now, she's warning other people to be more vigilant when it comes to picking up prescriptions. While Antunes mix-up didn't happen at Palmetto Health Children's, a pharmacist there offered tips to make sure it doesn't happen to you.
"Talk to the pharmacist. They'll always offer you counseling. Just speak with them and tell them what you think you're picking up, so that'll tip them off is
something is amiss to look into it a little more," Children's Hospital Pharmacy Supervisor Steven Frazier said.
Frazier also recommends checking the drug's name. If the manufacturer of generic drug changes make sure you check the bottle for a label alerting you to the fact there's a new name or look to be certain it's the same medication.